Did normal, therapeutic doses of the injectable antipsychotic Zyprexa Relprevv lead to the deaths of two patients in 2013? Probably not, according to an FDA inquiry into the events, but the answer is not crystal clear.
The agency has concluded that the higher-than-expected levels of the medication found the blood of two patients who died several days after normal intramuscular doses could have occurred after their deaths. As a result, the FDA recommends no changes to dosing strategy for the drug.
Here’s the back story. In 2013, two people died after being given therapeutic doses of the long-acting injectable antipsychotic, Zyprexa Relprevv (olanzapine pamoate). This is a monthly or bimonthly medication for schizophrenia that needs to be administered in a healthcare facility, and is usually reserved for people who can not or will not comply with daily oral medication dosing.
Both of the Zyprexa Relprevv patients who died received their injections at healthcare facilities that were approved according to the government’s REMS (risk evaluation and mitigation strategy) program for this drug. The REMS program is designed to reduce serious adverse events involving certain high-risk drugs.
In the case of Zyprexa Relprevv, this high-risk event is post-injection delirium/sedation syndrome (PDSS), a potentially fatal medication reaction that involves sedation, confusion, and possibly coma. In clinical trials, PDSS occurred within three hours of injection.
The REMS program for Zyprexa Relprevv involves a three-hour, post-injection observation period, and having someone (loved one, friend, etc) accompany the patient from the healthcare facility to their destination after the injection. It seems that both patients’ healthcare providers followed the REMS as required and nothing was amiss within that three-hour, post-injection period.
However, both patients died several days after their injections (provided on separate dates at different facilities). After their deaths, both patients were found to have unusually high levels of the drug in their bloodstream. At that time, the FDA recommended doctors continue to use the drug as they always had, but to make sure they were following all label instructions and the REMS procedure.
Meanwhile, the FDA initiated an investigative study, led by the drug maker Eli Lilly, of how the patients may have ended up with such high blood levels after normal doses. (The study was conducted on mice.)
Now, two year later, the results are in. The FDA says they were unable to “exclude the possibility that the deaths were caused by rapid, but delayed, entry of the drug into the bloodstream following intramuscular injection.” On the other hand, they said, the high levels of the drug could have moved into the bloodstream after the patients had already died. This was observed in the mouse study, when it appeared that certain bodily tissues acted as reservoirs for holding olanzapine, which was then dumped into the bloodstream after death. In other words: they’re just not sure.
The FDA now recommends that healthcare providers continue to dose the medication as they have, and be sure to follow REMS procedures. They also recommend that patients read the medication guide every time they go for a dose, and watch for and report any unusual symptoms, such as
- feeling more sleepy than usual
- feeling dizzy
- feeling confused or disoriented
- trouble talking or walking
- feeling weak
- feeling nervous or anxious
- higher blood pressure
- seizures (convulsions)
- passing out (become unconscious or coma)
You can read the drug safety communication on the FDA website
Photo courtesy of Steven DePolo on flickr